Wisconsin, 2011

Hail in Wisconsin, March 20, 2011

March 20, 2011 · NWS MKX · 1 event in 1 county or zone

Large scale forcing for ascent was provided by a vigorous mid-level short wave trough that moved from the northern Plains across northern Wisconsin during the evening of March 20th. A strong southerly low-level flow over an approaching surface warm front produced elevated thunderstorms over southern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Large scale forcing for ascent was provided by a vigorous mid-level short wave trough that moved from the northern Plains across northern Wisconsin during the evening of March 20th. A strong southerly low-level flow over an approaching surface warm front produced elevated thunderstorms over southern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 20, 1:51 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Mar 20, 1:51 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
251 PM CDT SUN MAR 20 2011

.SHORT TERM...

TONIGHT- CONFIDENCE...MEDIUM
WARM ADVECTION DRIVEN CLUSTER SHIFTING EAST OF THE AREA. FAIRLY
IMPRESSIVE DYNAMICS SETTING UP INTO THE EVENING WITH NOSE OF 250
MILLIBAR JET DRIVING INTO CWA WITH DECENT LOW LEVEL SHEAR...SURFACE
THROUGH 850 MILLIBARS. SPC MESO PAGE SHOWS PLUME OF STEEP MID LEVEL
LAPSE RATES ADVECTING TOWARDS SOUTHERN WI. SURFACE MOIST AXIS GETS
DRAWN INTO FAR SOUTHERN WI THIS EVENING. IN FACT TEMPS WILL LIKELY
GET A BOOST THIS EVENING AS SOME OF THE WARMER TEMPS ARRIVE FROM
IOWA/NORTHERN ILLINOIS. MAIN QUESTION IS LOWER LEVEL THERMODYNAMICS.
WITH BETTER HEATING FURTHER SOUTH APPEARS SURFACE BASED STORMS OUT
OF THE QUESTION. HOWEVER ELEVATED CAPE OF SEVERAL HUNDRED J/KG AND
STEEP MID LEVEL LAPSE RATES STILL WARRANTS THE THUNDERSTORM
POTENTIAL INTO THE EVENING HOURS. WITH THE SURFACE LOW WHISKING INTO
THE GREAT LAKES OVERNIGHT THE WINDS SHIFT NORTHWEST BRINGING END TO
PRECIP. LOW LEVEL RH PROGS KEEP WRAPAROUND STROTOCU SHIELD ACROSS
NORTHERN WI.

MONDAY- CONFIDENCE...MEDIUM
SURFACE HIGH AXIS SLIDES ACROSS WI. COLUMN LOOKS FAIRLY DRY. SOME
SATURATION AT AND ABOVE 15K FEET. APPEARS NAM MOS TEMPS TOO COLD.
LEANED CLOSER TO THE GFS MOS TEMPS. COOLER LAKESIDE AS WINDS TURN
ONSHORE.

.MONDAY NIGHT AND TUESDAY...FORECAST CONFIDENCE...MEDIUM

SECOND SHORTWAVE IS EJECTED...MOVING ACROSS THE ROCKIES MONDAY
NIGHT AS MID/UPPER RIDGE MOVE INTO WISCONSIN. THE SHORTWAVE THEN
MOVES INTO EASTERN MONTANA AND THE DAKOTAS AREA TUESDAY.

THIS BRINGS 12Z NAM SURFACE LOW INTO EASTERN NEBRASKA ON TUESDAY.
12Z GFS/00Z ECMWF IS JUST A LITTLE FASTER/FATHER NORTH INTO FAR
SOUTHEAST SOUTH DAKOTA/NORTHWEST IOWA.

12Z NAM INDICATES UPWARD MOTION BECOMING QUITE STRONG AFTER
MIDNIGHT AND EARLY TUESDAY MORNING OVER SOUTH CENTRAL WISCONSIN
AND TOWARDS SUNRISE OVER SOUTHEAST WISCONSIN. MID LEVELS QUICKLY
SATURATE WHILE DRY LAYER BELOW 700 MB IS A LITTLE SLOWER TO
MOISTEN. EVAPORATIVE COOLING RESULTS IN A WINDOW OF SNOW
POSSIBILITIES ESPECIALLY TOWARD SHEBOYGAN TUESDAY MORNING. EVEN
THERE WARM NOSE EVENTUALLY REACHES 2C AROUND 750 MB DURING THE
EARLY AFTERNOON...WITH POSSIBLE SLEET. WEAK ELEVATED CAPE MAINLY
SOUTH OF AROUND 20 J/KG LIFTING FROM NEAR 750 MB TO 600 MB TUESDAY
NIGHT SO ELEVATED THUNDER POSSIBLE. SOME ELEVATED CAPE CONTINUES
TUESDAY SOUTH...UP TO 50 J/KG. QPF TOTALS INCREASE DURING THE DAY
BUT MAINLY MODERATE AMOUNTS. 24 HOUR TOTALS MONDAY NIGHT THROUGH
TUESDAY AFTERNOON AROUND 0.25 TO 0.60 ON NAM WITH 0.33 TO 0.85
INCHES ON THE GFS.

.TUESDAY NIGHT AND WEDNESDAY

BY WEDNESDAY 12Z NAM/00Z ECMWF PUSHES THE SHORTWAVE INTO
WISCONSIN. THE SURFACE LOW THEN MOVES ACROSS SOUTHERN IOWA
TUESDAY NIGHT ON THE 12Z NAM/12Z CRAS BUT ACROSS NORTHERN IOWA ON
THE GFS/ECMWF. THE SURFACE LOW REACHES NORTHERN ILLINOIS LATE
TUESDAY NIGHT...AGAIN WITH A BIT MORE NORTHERLY TRACK ON THE
GFS/ECMWF...MORE TOWARDS THE ILLINOIS/WISCONSIN BORDER.

ALL MODELS KEEPING 540 THICKNESS VALUES NORTH OF THE FORECAST
AREA FOR MUCH OF THE NIGHT. ONLY THE FAR NORTH...MAINLY TOWARDS FOND DU
LAC/SHEBOYGAN DOES NAM SOUNDINGS HAVE A SNOW/SLEET POTENTIAL.
TEMPERATURES/COOL AND THICKNESS VALUES LOWER WITH A MIX/CHANGEOVER
OCCURRING OVER FAR NORTHERN PORTIONS OF THE FORECAST AREA LATE TUESDAY
NIGHT OFF 12Z NAM.  NEW 12Z ECMWF IS THE COLLEST OF THE MODELS.

HEAVIEST PRECIPITATION AROUND 0.50 TO 1.00 INCHES WITH THIS
EVENT WILL OCCUR TUESDAY NIGHT...WITH THE HIGHEST AMOUNTS
BEFORE MIDNIGHT...WHEN PROFILES WOULD SUPPORT MAINLY RAIN. NAM
INDICATES BIGGEST WINTER THREAT WOULD BE TOWARD SHEBOYGAN/FOND DU
LAC. HOWEVER GFS IS WARMER ALOFT WITH NO SNOW/SLEET POTENTIAL.
FORECAST SOUNDINGS DO COOL AT THE SURFACE...BUT REMAIN AT OR JUST
ABOVE FREEZING. DON'T ANTICIPATE MUCH FREEZING RAIN POTENTIAL
SINCE SURFACE TEMPERATURES START OUT ABOVE FREEZING. ONLY
POTENTIAL AT THIS MOMENT APPEARS FAR NORTHEAST.

OVER THE SOUTH ELEVATED CAPE UP TO 232 J/KG IF LIFTED FROM 850
MB. TEMPS NEAR 10Z AT THIS LAYER WITH MID LEVEL LAPSE RATES NEAR
7C/KM SOME THUNDERSTORMS POSSIBLE WITH SMALL HAIL.

TOTAL QPF AMOUNTS AROUND 1 TO 2 INCHES FROM THIS EVENTS WOULD ADD
TO RIVER RISES FROM THE RECENT SNOW MELT.

BY WEDNESDAY SOUNDINGS COOL ENOUGH FOR SNOW OVER THE NORTH
HALF...BUT BY THEN ONLY LIGHT PRECIPITATION IS EXPECTED. THICNESS
VALUES INDICATE SNOW SOUTH...BUT FORECAST SOUNDING SHOW ENOUGH OF
A WARM LAYER BETWEEN 800 AND 850 MB FOR MAINLY LIQUID OR A MIX.

.LONG TERM...

.THURSDAY AND FRIDAY...FORECAST CONFIDENCE...MEDIUM

UPPER TROUGH REMAINS OVER SOUTHEAST CANADA AND EXTENDS SOMEWHAT INTO
NORTHERN WISCONSIN THURSDAY AND FRIDAY. UPPER RIDGE BUILDS OVER
THE NORTHERN PLAINS FRIDAY.

WITH THE PROXIMITY OF THE COLD UPPER TROUGH AND CYCLONIC FLOW
SOME STRATOCUMULUS WOULD LINGER...ESPECIALLY EAST DURING DAYTIME
HEATING.

MEANWHILE...A LARGE SURFACE RIDGE SHOULD EXTEND FROM CENTRAL
CANADA INTO THE MINNESOTA AREA THURSDAY NIGHT AND FRIDAY.

PREFER THE DRY ECMWF/DGEX OVER THE 12Z GFS. MODELS TRY TO BRING A
STRAY WEAK SHORTWAVE ACROSS WISCONSIN ON THE GFS AND FARTHER SOUTH
OVER MISSOURI ON THE ECMWF.

.SATURDAY AND SUNDAY...FORECAST CONFIDENCE...MEDIUM

THE NEXT IN THE SERIES OF SHORTWAVES OVER THE WESTERN U.S. IS
EJECTED TO THE CENTRAL ROCKIES SATURDAY...BUT IS A LITTLE FARTHER
NORTH ON THE 00Z ECMWF. BY SUNDAY MODELS TAKE THIS SHORTWAVE
TOWARD WISCONSIN.  12Z GFS IS STRONGER WITH THIS.

AS A RESULT SURFACE RIDGE PUSHES EAST ACROSS WISCONSIN ON THE 00Z
ECMWF BUT THE GFS DEVELOPS A SURFACE LOW THAT MOVES ACROSS
NORTHEAST MISSOURI SPREADING RAIN INTO WISCONSIN.

GFS IS MUCH SLOWER AND WEAKER WITH THIS AND LOOKS MORE LIKE THE
06Z DGEX. FOR NOW WILL GO WITH THE CONSENSUS GRIDS BUT LEAN MORE
TOWARD THE ECMWF.

&&

.AVIATION...

WITH SURFACE WARM FRONT APPROACHING FROM IOWA AND
ILLINOIS...PLENTY OF IFR CEILINGS/VSBYS. THE WARM FRONT PROGGD TO
LIFT BARELY INTO SOUTHERN WI BEFORE LOW PRESSURE AND COLD FRONT
SWING THROUGH THIS EVENING. THIS PASSAGE OF THESE FEATURES WILL
GRADUALLY IMPROVE CEILINGS/VSBYS. WRAPAROUND LOW CLOUDS EXPECTED TO
STAY ACROSS NORTHERN WI LATER TONIGHT INTO MONDAY. EVENING
CONVECTIVE DEVLOPMENT THIS STILL A QUESTION MARK. DECENT
DYNAMICS...LOW LEVEL WIND SHEAR THOUGH INSTABILITY NOT GREAT. AT
THIS POINT EXPECTING THE POTENTIAL FOR ELEVATED STORMS. HAVE NOT
INCLUDED THESE IN THE TAFS YET AS COVERAGE/TIMING/DURATION UNCLEAR
AT THIS TIME.

&&

.MARINE...

BRISK SOUTHEAST WINDS INTO THE EARLY EVENING HOURS AHEAD
OF AN APPROACHING SFC LOW PRESSURE SYSTEM. AS THE LOW PASSES NEARBY
THIS EVENING THERE COULD BE A LULL. BUT AFTER THE LOW MOVES EAST THE
POST-FRONTAL GRADIENT TIGHTENS UP A BIT LATER TONIGHT WITH NORTHWEST
WINDS. A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 3 AM TONIGHT.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED AGAIN TUESDAY THROUGH
THURSDAY AS A SLOW MOVING LOW PRESSURE SYSTEM MOVES THROUGH THE
GREAT LAKES REGION.
&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 3 AM CDT MONDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...06/HENTZ
VERY SHORT TERM/AVIATION/MARINE...10/COLLAR
Hazardous weather outlook, Mar 20, 5:11 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
611 PM CDT SUN MAR 20 2011

WIZ046-047-051-052-056>060-062>072-212315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
611 PM CDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST THIS EVENING AS LOW
PRESSURE AND A WEAK COOL FRONT MOVE ACROSS WISCONSIN. SOME OF THE
THUNDERSTORMS WILL PRODUCE PEA SIZE HAIL AND WIND GUSTS TO 40 MPH.

PATCHY DENSE FOG IS POSSIBLE FOR A TIME TONIGHT AS THE WINDS
BRIEFLY DIMINISH NEAR THE LOW PRESSURE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ANOTHER LOW WILL EXIT THE CENTRAL PLAINS AND REACH IOWA TUESDAY
EVENING THEN MOVE ACROSS FAR NORTHERN ILLINOIS EARLY TUESDAY
MORNING.

MAINLY RAIN WILL FALL OVER SOUTHERN WISCONSIN MONDAY NIGHT AND
TUESDAY...BUT SOME SNOW AND SLEET COULD MIX IN WITH THE RAIN
NORTH OF A PORT WASHINGTON TO WISCONSIN DELLS LINE.

COLDER AIR GETTING PULLED INTO THE CIRCULATION OF THE LOW LATE
TUESDAY NIGHT AND WEDNESDAY WILL RESULT IN MORE OF THE RAIN
BECOMING MIXED WITH OR CHANGING OVER TO SLEET AND SNOW ACROSS
SOUTHERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LMZ643>646-212315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
611 PM CDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY MONDAY MORNING
DUE TO BRISK SOUTHEAST WINDS TODAY. SCATTERED THUNDERSTORMS WILL
DIMINISH LATER THIS EVENING. SOME OF THE THUNDERSTORMS WILL
PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ADDITIONAL SMALL CRAFT ADVISORIES WILL BE NEEDED TUESDAY THROUGH
THURSDAY DUE TO BRISK EASTERLY WINDS AND HIGH WAVES AS LOW
PRESSURE PASSES SLOWLY SOUTH OF WISCONSIN. THE WINDS WILL BACK TO
THE NORTH WEDNESDAY AND WEDNESDAY NIGHT.

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Mar 20, 4:29 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
529 PM CDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             HARTFORD                43.32N 88.39W
03/20/2011  M0.25 INCH       WASHINGTON         WI   TRAINED SPOTTER

&&

SEARS
Local storm report, Mar 20, 4:53 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
553 PM CDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 N PORT WASHINGTON     43.40N 87.87W
03/20/2011  M0.25 INCH       OZAUKEE            WI   TRAINED SPOTTER

&&

SEARS
Local storm report, Mar 20, 5:19 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
619 PM CDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 E HOLY HILL           43.24N 88.29W
03/20/2011  M0.50 INCH       WASHINGTON         WI   TRAINED SPOTTER

0615 PM     HAIL             WEST BEND               43.42N 88.18W
03/20/2011  M0.50 INCH       WASHINGTON         WI   TRAINED SPOTTER

&&

SEARS
Local storm report, Mar 20, 5:53 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
653 PM CDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             1 SE WAUPUN             43.62N 88.72W
03/20/2011  M1.00 INCH       DODGE              WI   TRAINED SPOTTER

&&

SEARS
Special weather statement, Mar 20, 6:34 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
734 PM CDT SUN MAR 20 2011

WIZ063-064-069-070-210130-
DANE-JEFFERSON-ROCK-WALWORTH-
734 PM CDT SUN MAR 20 2011

...STRONG THUNDERSTORM MOVING OVER NORTHERN ROCK COUNTY...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MILTON...MOVING EAST AT 65 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WHITEWATER BY 745 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SEARS
Special weather statement, Mar 20, 6:48 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
748 PM CDT SUN MAR 20 2011

WIZ058-063>065-069-070-210115-
DANE-DODGE-JEFFERSON-ROCK-WALWORTH-WAUKESHA-
748 PM CDT SUN MAR 20 2011

...STRONG THUNDERSTORM CURRENTLY OVER EASTERN DANE COUNTY MOVING
INTO WESTERN JEFFERSON COUNTY...

AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF MARSHALL...MOVING EAST AT 55
MPH.

IN ADDITION...A SECOND STRONG STORM IS NOTED OVER NORTHERN WALWORTH
COUNTY...MOVING TO THE EAST. THIS STORM WILL AFFECT NORTHERN
WALWORTH COUNTY...SOUTHERN JEFFERSON COUNTY...AND SOUTHERN WAUKESHA
COUNTY.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  JOHNSON CREEK AND WATERTOWN AIRPORT BY 800 PM CDT...
  OKAUCHEE LAKE BY 815 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SEARS

The radar

The Milwaukee radar (KMKX), 74 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dodge

When
March 20, 6:48 PM CST
Where
Dodge County, 1 mi SE of Waupun
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.620, -88.716

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295214.